Alert archive / South Dakota / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Aberdeen, SD

July 5, 2015Codington County, Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 5, 2015, 10:28 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 10:28 PM CDT (03:28 UTC)
Expired
Jul 6, 2015, 4:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Codington County, SD, Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:45 PM CDTFLASH FLOOD3 N Hayti, SDWATER OVER COUNTY ROAD NORTH OF HAYTI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WGUS53 KABR 060328
FFWABR
SDC029-039-057-060930-
/O.NEW.KABR.FF.W.0005.150706T0328Z-150706T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1028 PM CDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 430 AM CDT MONDAY

* AT 1025 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAS ALREADY
  FALLEN. FLASH FLOODING IS ALREADY OCCURRING. COUNTY ROADS NORTH OF 
  HAYTI HAVE WATER OVER THEM.  OTHER COUNTY AND TOWNSHIP ROADS MAY 
  FLOOD AS WELL.  

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  CLEAR LAKE...ESTELLINE...CASTLEWOOD...LAKE NORDEN...
  HAYTI...GARY...TORONTO...KRANZBURG...GOODWIN...ASTORIA...BRANDT...
  ALTAMONT...LAKE ALICE...LAKE ALBERT...SCHOOL LAKE...MORITZ...HAMLIN
  EDUCATION CENTER...CLAREMONT COLONY AND BULLHEAD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4454 9736 4476 9734 4497 9687 4497 9645
      4454 9646

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:22 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 6:22 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT SUN JUL 5 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 309 PM CDT SUN JUL 5 2015

CURRENT ANALYSIS SHOWS THE SURFACE LOW CENTERED OVER NORTHEAST
COLORADO/SOUTHWEST NEBRASKA...WITH THE FRONT EXTENDING FROM ABOUT
PIERRE TO ABERDEEN TO GRAND FORKS. DEWPOINTS RANGE FROM THE MID 60S
TO LOW 70S AHEAD OF THE FRONT...AND CURRENT ML CAPE VALUES HAVE
RISEN TO OVER 2000 J/KG THIS AFTERNOON. ALOFT...A 100+ KT JET STREAK
IS TRACKING ACROSS NORTHERN NORTH DAKOTA AND MODERATE TO STRONG
VORTICITY ADVECTION IS EXPECTED AHEAD OF AN APPROACHING 500 MB
TROUGH...WITH THE BEST FORCING BETWEEN 00Z-06Z. STORM MODE STILL
REMAINS SOMEWHAT UNCERTAIN. HODOGRAPHS SHOW NICE CURVATURE IN THE
LOW LEVELS OUT AHEAD OF THE FRONT...BUT IT APPEARS THAT MOST
CONVECTION WILL BE BEHIND THE BOUNDARY WHERE HODOGRAPHS BECOME MORE
STRAIGHT LINE. HI RES MODELS ARE STILL SUGGESTING ISOLATED
SUPERCELLS FORM A MULTICELL LINE AND TRACK FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA. MODEL DCAPE REMAINS QUITE HIGH...SO
DAMAGING WINDS ARE CERTAINLY A THREAT...ALONG WITH LARGE HAIL.
HEAVY RAIN ALSO REMAINS A CONCERN GIVEN PWATS AHEAD OF THE FRONT
WILL BE GREATER THAN 2 INCHES. THE LESSER THREAT LOOKS TO BE ANY
SORT OF TORNADIC DEVELOPMENT...HOWEVER CANNOT RULE OUT AN ISOLATED
SPIN UP ALONG THE LINE OF STORMS TONIGHT.

SHOWERS AND THUNDERSTORMS MAY LINGER INTO MONDAY MORNING ACROSS THE
EASTERN CWA...BUT A MUCH DRIER AIRMASS WILL MOVE IN DURING THE
AFTERNOON HOURS. IN FACT...BL DEWPOINTS ARE PROGGED TO BE IN THE 40S
MONDAY AFTERNOON. THE AIRMASS SLOWLY MOVES EAST ON TUESDAY...MARKING
THE RETURN OF SOUTHERLY WINDS AND THUNDERSTORM CHANCES LATE TUESDAY
NIGHT.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN JUL 5 2015

EXTENDED PERIOD STARTS OFF WITH SHORTWAVE ENERGY TRACKING INTO THE
WESTERN DAKOTAS. EC IS A BIT MORE AGGRESSIVE WITH QPF AND SUGGESTING
A MORE ACTIVE SYSTEM COMPARED TO THE GFS. DID NOT STRAY TOO FAR FROM
SUPERBLEND POPS WHICH LIMITS CHANCES TO THE WESTERN CWA. PERIOD THEN
LOOKS MOSTLY DRY UNTIL PERHAPS THE FIRST PART OF THE WEEKEND WHEN
MODELS TRY TO BRING ADDITIONAL SHORTWAVE ENERGY INTO THE AREA. 850
MB TEMPS GET RATHER WARM THROUGH THE END OF THE WEEK INTO SATURDAY.
BUMPED UP HIGHS JUST ANOTHER DEGREE OR TWO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 619 PM CDT SUN JUL 5 2015

A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST OVER THE REGION THIS
EVENING...WITH SHOWERS AND STORMS IN ITS VICINITY. SOME POSSIBLY
SVR AT KPIR/KATY. OVERALL THOUGH VFR CONDITIONS ARE EXPECTED
EXCEPT DURING ANY THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Jul 5, 4:27 AM CDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
427 AM CDT SUN JUL 5 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
427 AM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG STORMS WILL CONTINUE EAST OF THE JAMES VALLEY EARLY THIS
MORNING. A FEW WEAK STORMS WILL ALSO DRIFT OUT OF NORTH DAKOTA
LATER THIS MORNING. SEVERE WEATHER LOOKS MUCH MORE LIKELY LATE
THIS AFTERNOON AND THROUGH THE EVENING HOURS WITH STRONG WINDS AND
HAIL THE MAIN THREAT. HEAVY RAIN IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 5, 8:14 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             3 S CORONA              45.29N  96.77W
07/05/2015  E0.75 INCH       GRANT              SD   TRAINED SPOTTER

            SPOTTER ALSO REPORTED WIND GUSTS ESTIMATED AT 50 MPH

0810 PM     HAIL             1 S CORONA              45.32N  96.77W
07/05/2015  E0.88 INCH       GRANT              SD   TRAINED SPOTTER

            CORN FIELD NEARBY HAS BEEN STRIPPED OF ITS LEAVES

&&

EVENT NUMBER ABR1500530
EVENT NUMBER ABR1500531

VIPOND
Local storm report, Jul 5, 9:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY RAIN       4 S GARDEN CITY         44.90N  97.58W
07/05/2015  M1.75 INCH       CLARK              SD   CO-OP OBSERVER

            RAINFALL DURATION WAS ABOUT 45 MINUTES LEADING TO
            STANDING WATER IN LOW LYING AREAS

&&

EVENT NUMBER ABR1500531

VIPOND
Local storm report, Jul 5, 10:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HEAVY RAIN       HAYTI                   44.66N  97.20W
07/05/2015  M2.70 INCH       HAMLIN             SD   EMERGENCY MNGR

            STILL RAINING

&&

EVENT NUMBER ABR1500532

VIPOND
Local storm report, Jul 5, 10:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HEAVY RAIN       LAKE NORDEN             44.58N  97.21W
07/05/2015  M1.50 INCH       HAMLIN             SD   EMERGENCY MNGR

            STILL RAINING

&&

EVENT NUMBER ABR1500533

VIPOND
Local storm report, Jul 5, 10:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1017 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HEAVY RAIN       HAZEL                   44.76N  97.38W
07/05/2015  M1.23 INCH       HAMLIN             SD   EMERGENCY MNGR

            STILL RAINING

&&

EVENT NUMBER ABR1500534

VIPOND
Local storm report, Jul 5, 10:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HEAVY RAIN       LAKE NORDEN             44.58N  97.21W
07/05/2015  M2.50 INCH       HAMLIN             SD   EMERGENCY MNGR

            STILL RAINING

&&

CORRECTED EVENT

EVENT NUMBER ABR1500533

VIPOND

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:24 PM CDTSevere Thunderstorm WarningABRJones, Lyman51 min
Jul 5, 7:46 PM CDTSevere Thunderstorm WarningABRGrant, Roberts44 min
Jul 5, 8:58 PM CDTFlash Flood WatchABRClark, Codington, Deuel, Grant, Hamlin6 hr
Jul 5, 9:12 PM CDTSevere Thunderstorm WarningABRLyman63 min
Jul 5, 10:12 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman22 min
Jul 6, 4:37 AM CDTFlash Flood WarningABRCodington, Deuel, Hamlin4 hr

Nearby

Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.